[Skip to Content]
[Skip to Content Landing]
Article
January 1986

Maprotiline Treatment in DepressionA Perspective on Seizures

Author Affiliations

From the Affective Disease Program (Drs Dessain, Schatzberg, and Cole) and the Department of Neurology (Dr Woods), McLean Hospital, Belmont, Mass, and Harvard Medical School, Boston (Drs Dessain, Schatzberg, Woods, and Cole).

Arch Gen Psychiatry. 1986;43(1):86-90. doi:10.1001/archpsyc.1986.01800010088011
Abstract

• Eleven McLean Hospital (Belmont, Mass) depressed patients who experienced seizures while receiving maprotiline hydrochloride are presented, as are data on 87 cases reported to the manufacturer (Ciba-Geigy). Most seizures occurred at high dosages, sometimes after many weeks at a stable dose, but neither rapid dosage escalation nor high drug plasma levels seemed related to seizure occurrence. Our experience suggests that a long-acting metabolite might be responsible for seizures. Ten of the 11 McLean Hospital seizures occurred in patients receiving dosages outside of the since-revised current dosage guidelines, as did 60% of the seizures reported to the company. Data in this study suggest that reductions in maximum dosage of maprotiline prescribed after the initial six weeks of treatment could result in a further decrease in risk of seizures beyond that obtained from previous alterations in regimens.

×